Levetiracetam-induced thrombocytopenia among inpatients: a retrospective study.
Epilepsia. 2010 Dec;51(12):2492-5
Authors: Sahaya K, Goyal MK, Sarwal A, Singh NN
Lately, few case reports have brought forth limited cases of levetiracetam (LEV)-induced thrombocytopenia. To estimate the burden of LEV-induced thrombocytopenia, we reviewed medical records of 758 patients aged 18 years or older who received LEV during their stay at the University Hospital from June 2005 to December 2008. In patients identified with thrombocytopenia, records were reviewed to establish a cause of thrombocytopenia and possible causal role of LEV. Of 758 patients, 29 patients were identified with thrombocytopenia while on LEV therapy. For 23 patients, an alternative cause for thrombocytopenia was established; 4 patients had preexisting thrombocytopenia without any appreciable change in platelet count after addition of LEV. One patient had limited data for identifying the cause of thrombocytopenia. A single patient had clear temporal co-relation and association of thrombocytopenia with LEV therapy. LEV-induced thrombocytopenia is a rare but reversible complication of LEV therapy. The mechanism remains unknown.
PMID: 21204814 [PubMed - indexed for MEDLINE]